Montana, 2014

Heavy Snow and High Wind in Montana, February 14 to 17, 2014

February 14 to 17, 2014 · NWS TFX · 20 events in 15 counties and zones

A strong westerly flow aloft over the region brought high winds to the North Central Montana plains and isolated heavy snow to portions of the Rocky Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft over the region brought high winds to the North Central Montana plains and isolated heavy snow to portions of the Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 14, 10:51 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 14, 10:51 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 AM MST Fri Feb 14 2014

.UPDATE...
Current forecast is on track...with no change. Light snow is moving
into Southwest MT and the Rocky Mountain Front. Strong winds are
still expected along the front range and in the Sweet Grass Hills
area. Brusda

&&

.AVIATION...
UPDATED 1750Z.
An upper level low pressure shortwave will move through the west
flow aloft today. This will bring an increase in winds across the
Northern Rockies and most of north central Montana. A brief chance
for snow showers will move through the region this afternoon with a
chance for MFR conditions near the snow. Snow also will continue
over the Northern Rockies with mountain obscuration expected.

&&

.PREV DISCUSSION...(ISSUED AT 515 AM MST Fri Feb 14 2014)

Today through Sunday...A strong, wet and active westerly flow
aloft will continue over the region through the weekend. As a
result, the short term period will be dominated by gusty winds and
widespread mountain snows. Today will start off with shortwave
energy pushing into Western Montana with widespread precipitation
developing over the western mountains and Southwest Montana. In
these areas the Winter Weather Advisories will continue through
tonight and into tonight. Over the plains, surface winds will
increase once again with strong winds anticipated along the Rocky
Mountain Front and near the Sweet Grass Hills. Have upgraded the
watch to a High Wind Warning for these areas but have opted to not
place Cascade County in the warning since overnight model runs do
not lend sufficient confidence that widespread high winds will
occur in this area. However, it is still possible that local winds
may approach high wind criteria at times this afternoon. Mountain
precipitation will taper off overnight as shortwave ridging moves
over the Northern Rocky Mountains. Saturday is expected to be
relatively quiet with continued breezy and warm conditions over
the plains and scattered snow in the mountains. Late Saturday night
into Sunday will see a return to very active weather with an upper
level wave moving through the Pacific Northwest and an Alberta
Clipper system forms in Canada. Very strong winds are anticipated
once again for much of North Central Montana along with widespread
mountain snows. Additional High Wind and Winter Weather highlights
are likely with this system. mpj

Sunday night through Friday...A generally moist and unsettled
pattern will persist over the region through most of the forecast
period. Westerly flow brings dry conditions to the plains and
precipitation to the Continental Divide into Tuesday. A low pressure
system with ample Pacific moisture and associated cold front move
across Montana Tuesday night into Wednesday bringing accumulating
mountain snowfall to elevations above 5000 feet, with rain/snow mix
possible at lower elevations. Models remain in agreement that a
very unsettled period will linger Tuesday through Thursday as
multiple disturbance bring precipitation to various parts of Central
Montana. Timing and location of precipitation during this period is
somewhat poorly agreed upon; standard for a pattern of this nature.
In the wake of a secondary front passing Thursday, cold air will
move in from the north. Temperatures will drop noticeably but do not
look to go much below zero at this time. Overall temperatures will
remain warm into Wednesday before beginning a downward trend into
the weekend. With a moist and unstable pattern expected, POP was
raised quite a bit over the mountains, with valleys to a lesser
extent, during almost the entire long term forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  30  47  35 /  20  10  10  20
CTB  42  27  42  30 /  40  20  10  30
HLN  44  26  47  29 /  50  30  20  30
BZN  42  25  46  31 /  50  40  20  30
WEY  33  23  37  23 /  90 100  70  80
DLN  42  26  45  31 /  60  50  30  40
HVR  41  26  42  29 /  20  20   0  20
LWT  42  28  42  32 /  20  20   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING from Noon today to Midnight MST tonight
Liberty...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

WINTER WEATHER ADVISORY until 5 AM MST Saturday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

WINTER WEATHER ADVISORY from Noon today to 5 AM MST Saturday
Beaverhead...Gallatin...Madison.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Feb 14, 4:16 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MST FRI FEB 14 2014

MTZ009-048-151215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
416 AM MST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW ARE IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG WINDS AND WIDESPREAD MOUNTAIN SNOWS ARE EXPECTED FOR
LATE SATURDAY NIGHT AND SUNDAY. WINDY CONDITIONS AND MOUNTAIN
SNOWS COULD CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS OR SNOWFALL AMOUNTS WOULD BE
APPRECIATED.

MTZ044-045-151215-
TOOLE-LIBERTY-
416 AM MST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR AREAS NEAR THE SWEETGRASS
HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WINDY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE
APPRECIATED.

MTZ008-015-055-151215-
BEAVERHEAD-MADISON-GALLATIN-
416 AM MST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL AMOUNTS OR REDUCED VISIBILITY IN
SNOW AND BLOWING SNOW WOULD BE APPRECIATED.

MTZ010>014-046-047-049>054-151215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
416 AM MST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WINDY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

19 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Liberty

When
February 14, 12:22 PM MST
Where
Liberty forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

High winds measuring 57KT (66MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Cascade

When
February 14, 4:37 PM MST
Where
Cascade forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

High winds measuring 63KT (72MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Toole

When
February 14, 5:17 PM MST
Where
Toole forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measuring 50KT (58MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, North Rocky Mountain Front

When
February 14, 6:03 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

High winds measuring 58KT (67MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Madison

When
February 15, 10:46 PM MST to 11:46 PM MST
Where
Madison forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Department of Highways

High sustained winds measuring 38KT (44MPH) were reported 4 mi NNE of McAllister, MT at the Norris Hill DOT sensor.

High Wind, Liberty

When
February 16, 4:29 AM MST
Where
Liberty forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

High winds measuring 59KT (68MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Southern Rocky Mountain Front

When
February 16, 6:15 AM MST to 7:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

High winds measuring 62KT (71MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.

High Wind, Eastern Glacier

When
February 16, 9:35 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High winds measuring 50KT (58MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.

High Wind, Toole

When
February 16, 10:56 AM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High winds measuring 53KT (61MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, North Rocky Mountain Front

When
February 16, 11:03 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways

High winds measuring 60KT (69MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

Heavy Snow, Southern Rocky Mountain Front

When
February 16, 12:30 PM MST to February 17, 3:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Public

Heavy snow measuring 12.0 inches in 24 hours was reported at the Teton Pass ski area; elevation 6200 ft.

High Wind, Cascade

When
February 16, 1:22 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measuring 50KT (58MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Blaine

When
February 16, 3:04 PM MST
Where
Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

High winds measuring 52KT (60MPH) were reported 10 mi S of Chinook, MT.

High Wind, Chouteau

When
February 16, 3:34 PM MST
Where
Chouteau forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported 6 mi NW of Floweree, MT.

High Wind, Judith Basin

When
February 16, 3:52 PM MST
Where
Judith Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

High winds measuring 51KT (59MPH) were reported 2 mi SSE of Geyser, MT.

High Wind, Southern Lewis and Clark

When
February 16, 4:21 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

High winds measuring 51KT (59MPH) were reported 13 mi S of Marysville, MT at the MacDonald Pass DOT sensor.

High Wind, Meagher

When
February 17, 12:33 AM MST
Where
Meagher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measuring 50KT (58MPH) were reported 14 mi WNW of Ringling, MT.

High Wind, Eastern Teton

When
February 17, 1:34 AM MST
Where
Eastern Teton forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

High winds measuring 61KT (70MPH) were reported in Fairfield, MT.

High Wind, Fergus

When
February 17, 7:46 AM MST to 8:46 AM MST
Where
Fergus forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds measuring 35KT (40MPH) were reported in Judith Gap, MT.

High Wind, Gallatin

When
February 17, 1:48 PM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measuring 51KT (58MPH) were reported 4 mi SE of Bozeman, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 500196, 500197, 500213, 500198, 500214, 500215, 500217, 500219, 500220, 500222, 500212, 500223, 500225, 500226, 500227, 500247, 500229, 500231, 500235, 500232.